Discussion in 'General Parenting' started by jannie, May 21, 2008.

  1. jannie

    jannie trying to survive....

    Just wondering if Lamictil helps with mania? I do know that it is a mood stabilizer and tends to be good with helping the depressive side of things....but what about mania/hypomania?

    difficult child 2 has been on lamictil for about 5 weeks....He just seems to be hyper...non-stop singing...talking...playing his instruments....some repeated words over and over..(possibly some type of verbal tic..who knows??)...quick somewhat sassy responses to questions...and an obsession with tv and electronics...and not wanting to transition away from them...and of course...not wanting to read his required reading!! These things were present prior to starting the Lamictil..and I'm just waiting for him to get a bit better. He does seem to be a bit better in turns of being reactive...

    He is also now off of Lexapro...He was on 5 mg for the past several months and I've weaned him off...
  2. witzend

    witzend Well-Known Member

    Never mind... I Wikipedia'd it.
  3. gcvmom

    gcvmom Here we go again!

    We found that Depakote worked better for the symptoms you are describing.

    For my husband, Lamictal helped most for reactivity.

    For difficult child 2, Lamictal was added to Depakote to stop him from picking at himself, from being sad and tearful over minor things, stuff like that.

    I would think that after 5 weeks, you're already seeing the most response you will see at whatever level you are currently at.

    Sounds like there's a piece missing still...
  4. DammitJanet

    DammitJanet Well-Known Member Staff Member

    lamictal only helped me with the depressive end. I need something else to help with the hypo end.
  5. smallworld

    smallworld Moderator

    How much Lamictal is he taking? How long has he been completely off Lexapro? Have you thought about also d/cing Vyvanse to see whether it is adding to the hypomania?
  6. jannie

    jannie trying to survive....

    He's been off the lexapro for about 3 weeks. He was only on 5 mg and I cut it back to 2.5 for about a week or so...He's on 50 mg of Lamictil in the am

    I eliminated the lexapro to see if it's adding to the hypo....
    I haven't cut back on the vyvanse...but he is not even taking the full amount of the lowest dosage...Maybe next week I'll give that a try, however....last spring April-July he was on no medications...and we definately saw hyper--active--impulsive--anger..behavior...so the Vyvanse helped...unless of course it's all just mania--or anxiety/depression..which is why we tried the zoloft...then the lexapro...then the vyvanse/lexapro...

    Thanks all--
  7. smallworld

    smallworld Moderator

    Jannie, 50 mg Lamictal is nowhere near a therapeutic dose. So even if he's been taking it for 5 weeks, it's likely not doing much for mood stabilization. Did the psychiatrist give you an idea of what the target dose would be?
  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Hi there. First off, it takes EIGHT full weeks before you see the full effect of a mood stabilizer. Secondly, he's on a low dose. Thirdly, in my opinion you shouldn't change any medications on your own, if you've done that. Lamictal CAN make some people more manicky, but you really have to give the medication the full eight weeks and it has to be at a good dose in order to see if it works. Good luck!
  9. jannie

    jannie trying to survive....

    The doctor said that we were going to go slowly with the Lamcitil. We are staying at 50 mg for three weeks and then we may increase it, perhaps slowly up to 100 mg. I think the doctor thinks difficult child 2 is on the mild side of things

    Of course MWM, I'm not making changes without the p-doctor. I've recently changed doctors and we've alreay had three fourty-five minute appointments (in the past I've only had 15 minute medication checks) and we are meeting again in three weeks.

    Gotta run-
  10. jannie

    jannie trying to survive....

    I know that it takes eight weeks to reach a therapeutic level and I realize his dosage is low....Mainly I wanted to know..if he is really hypomanic/manic...would the mood stabilizer Lamictil help to treat the hypomania/mania. The p-doctor said it could help with mania..but I was curious of your thoughts...I don't want to waste 8-10 weeks to only find out..his symptoms are not being treated.